Browse

You are looking at 1 - 2 of 2 items for :

  • Resection of tumour x
  • Hypernatraemia x
Clear All
Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.

  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.

  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.

  • Routine screening pathways have yet to be adequately validated through clinical trials.

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.